Submitted by Joyce D. Vamja
Oftentimes patients admitted to the Pediatric Cardiac Intensive Care Unit are placed on narcotic and/or benzodiazepine intravenous infusions after surgery, especially if prolonged intubation is expected. It is generally assumed that after a period of 5 days on continuous infusions or administration of around the clock opioid/benzodiazepine administration, the patient should be monitored for signs of withdrawal. (1) Withdrawal from narcotics and benzodiazepines can lead to many issues for the post-operative cardiac patient that have nothing to do with the initial defect. Withdrawal affects many organ systems as noted by the signs and symptoms associated with it. Nervous system effects include sneezing, yawning, sweating, tremors, hypertonia, hyper-reflexivity, repetitive movements, mydriasis, and increased temperatures. Cardiac involvement includes tachycardia and hypertension. Gastrointestinal symptoms include diarrhea, nausea and vomiting. Respiratory distress often occurs with tachypnea, increased secretions requiring suctioning more than every 1-2 hours, and increased work of breathing as evidenced by nasal flaring and retractions. (2). Many times patients have been extubated, only to be reintubated shortly after. The patients are dosed adequately for withdrawal and the subsequent attempt at extubation is successful. In this case the patient is not failing extubation because of chronic lung disease or cardiac issues affecting the lungs indirectly, but because of the impact withdrawal makes on the respiratory system of a patient. If patients are treated adequately for withdrawal, they would experience a shorter hospital stay with fewer steps backwards and more steps forward.
I became one of the primary nurses to care for a one year old girl on a pediatric CVICU who was waiting for a heart transplant after developing cardiomyopathy from exposure to parvovirus. She was bridged from extra corporeal membrane oxygenation to the Berlin heart while waiting for a new heart. She was extubated multiple times but she kept going into respiratory distress and required reintubation each time. Since receiving a tracheotomy would keep her off the transplant list for at least 6 weeks while she healed from that procedure, the Cardiology team opted to keep her intubated until she received her new heart.
She did not like her endotracheal tube. At all. She was on a Morphine continuous infusion at a dose of 0.2 mg/kg/hr, a Dexmedetomidine continuous infusion at a dose of 2 mcg/kg/hr, as well as scheduled intravenous doses of Methadone and Ativan every 6 hours, alternating so that every 3 hours she was receiving one or the other medication. She was on 5 mg of Methadone and 5.4 mg of Ativan. She weighed 12kg. Despite all of these medications, she had normal interactions with the staff and her family. She would grasp her toys and look at them. She would hit her hanging mobiles with her hands. She would watch you as you walked around the room. She would smile when you said "I'm going to get you!" She would have periods of sleep. She would also have periods of agitation where nothing would comfort her except extra medications - usually a 2 mg Morphine or 2 mg Versed intravenous bolus.
This patient was, for the most part, status quo. Her diuretic doses were perfect so that she always had a 200-300 ml positive fluid balance for a 24 hour period. Her persantine and lovenox doses were therapeutic per blood work and required no dose adjustments. Her mechanical ventilator and Berlin heart settings did not require adjustments either. She was comfortable. She was "stable." But that wasn't good enough. On Monday her Morphine drip would be weaned. On Tuesday her Dexmedetomidine drip would be weaned. On Wednesday her IV Ativan was converted to the oral form to be given via her nasojejunal tube. However, when that order was entered, the fellow mistakenly ordered the Ativan as PO/NJ PRN. The day shift nurse had no reason to give the Ativan PRN dose, so for 12 hours no Ativan had been administered to the patient. Seeing that it usually takes at least 12 hours to see the effects of any weans in long-acting medications such as Methadone and Ativan, it wasn't surprising when the patient has a bilious emesis at shift change while being held by mom. Her continuous feeds are going into her intestines via the nasojejunal tube and it's obvious the tube has not migrated because no feeds are present in her emesis. She has another emesis before we transfer her back into her crib and then a third emesis shortly after. The fellow is notified and she comes to the bedside. I ask her why the patient's IV Ativan is changed to PRN and she realizes the mistake that was made. The patient required a stat dose of Ativan as well as multiple Morphine and Versed PRN doses to help her through the withdrawal symptoms.
While the Morphine and Dexmedetomidine drips were being weaned, multiple Morphine and Versed PRN boluses were required as the patient was exhibiting many symptoms of withdrawal. The Withdrawal Assessment Tool was being used to score her signs and symptoms and she was ranging from a score of 7 to 12 consistently. Yet every day the medical team would haphazardly wean something or other.
This particular patient experienced such severe symptoms of withdrawal that she would regularly have rectal temperatures above 38.5C. Although an increased temperature is a sign of withdrawal, the doctors decided against increasing her comfort medications and ordered blood, urine and respiratory cultures to be sent to the laboratory. She was on intravenous Vancomycin indefinitely and at times on Zosyn, Amphotericin, and Flagyl IV. Even on such strong antimicrobial medications she would still have temperatures of 39-41C rectally.
She also had multiple episodes of aspiration of her bilious emesis. This resulted in her being placed on the oxygenator. She would have to be taken off the transplant list while on the oxygenator until she recovered. She was placed on the oxygenator at least 3 times before many nurses sent emails of complaint to the Medical Director of the unit. Our goal as a unit was to get her a new heart. Every time she was taken off the transplant list she was potentially missing an opportunity. She was also consistently gaining weight which meant she was self-weaning from all her comfort medications. 5 mg of Methadone makes less of an impact on a patient that has increased her weight from 12kg to 15kg. Also, as her tolerance for these medications builds, she should potentially require higher doses. Keeping the dose the same is also a form of auto-weaning. The Medical Director was very receptive and agreed to get all of the Attending physicians on the same plan of care. However, Monday rolls around and the doctor orders a decrease in the Morphine drip dose.
This vicious cycle continued until the end of her life. She developed a fever of 41C which would not be broken despite oral and IV acetaminophen doses around the clock. After over 12 hours with a high temperature and a heart rate ranging from 180-210 beats per minute, she had a seizure which left her neurologically devastated. With any type of nursing care from a diaper change to suctioning of her endotracheal tube, she would exhibit decerebrate posturing. The parents were told she had minimal chance of recovery and would probably never walk or talk. She was no longer a candidate for the heart transplant list. The family withdrew support shortly after Christmas.
There is a lot that can be learned from this patient. The first thing that stood out to me was the need for consistent primary nursing care for the chronic cardiac patient. A nurse that had never cared for this patient was the bedside nurse the day this patient's Ativan was changed from IV to PO/PRN. If one of her primary nurses had been the bedside nurse that day, the Ativan order mistake would have been caught much earlier.
The second teaching point is the need for nurses to be strong advocates for their patients. The medical team should have been approached about the patient's withdrawal issues well before the first time she aspirated her stomach contents.
The third teaching point is teaching itself. The doctors would be told the withdrawal score was elevated, yet weans in the medications still occurred. Quite a few doctors admitted to not knowing where the withdrawal scoring was located in the electronic charting. Both doctors and nurses should be made aware of the various signs and symptoms of withdrawal and what the withdrawal assessment tool is looking at. Patient care staff should be made aware of the fact that it may take days, weeks, maybe even months to properly wean a patient off narcotics and benzodiazepines. They didn't build their tolerance overnight. It shouldn't be expected that they can be weaned overnight. Ultimately the only person who can determine how quickly or slowly the medication can be weaned is the patient. Also, patients should be scored properly for withdrawal. The scoring order usually states to assess the patient every 8 or 12 hours. However this may not correctly reflect the patient's withdrawal status. The correct method of scoring is immediately before the Methadone or Ativan dose and then after the medication has taken effect. In this way, the team can see that the patient was indeed showing signs of withdrawal and that the medication did indeed help with the relief of these symptoms.
Nurses are bombarded with so much information every year. Competencies in infection control, pressure ulcer prevention, and HIPPAA are required annually. But care of a patient in withdrawal is never mentioned. I think it's time to bring withdrawal into the forefront of nursing education.
(1) http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2775493/ Accessed first on 08/20/2012
(2) http://www.consensus-conference.org/data/Upload/Consensus/1/pdf/1805.pdf Accessed first on 08/20/2012